Hail, Winneshiek
- When
- June 21, 4:00 AM CST
- Where
- Winneshiek County, 3.26 mi NW of Burr Oak
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.480, -91.930
During the early morning of June 21, an isolated severe thunderstorm produced penny size hail, as reported by the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the early morning of June 21, an isolated severe thunderstorm produced penny size hail, as reported by the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:20 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 320 AM CDT THU JUN 21 2007 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE WEATHER POTENTIAL TODAY THROUGH TONIGHT...THEN LINGERING RAIN CHANCES THROUGH SATURDAY MORNING. RADAR PRETTY LIT UP EARLY THIS MORNING WITH STRONG THUNDERSTORM ACTIVITY ALONG A NEARLY STATIONARY FRONTAL BOUNDARY WHICH HAS LAID UP FROM WEST TO EAST ACROSS SOUTHERN MN THROUGH CENTRAL WI. HAIL...SOME UP TO HALF DOLLAR SIZE WAS REPORTED IN THE STRONGEST STORM IN STRUM IN TREMPEALEAU CO AT 127 AM. STORMS WERE BEING FUELED BY DECENT MOISTURE CONVERGENCE ALONG THE FRONT AND 0-6KM BULK SHEAR OF 40-50KT TO SUSTAIN STRONGER UPDRAFTS. 00Z 21JUN07 GFS AND NAM STILL SHOWING SOME VARIANCE ON WHERE EXACTLY THIS FRONTAL BOUNDARY WILL WIND UP TODAY THROUGH FRIDAY. THIS WILL HAVE A DEFINITE IMPACT ON WHERE THE FOCUS FOR MCS DEVELOPMENT WILL LIE. HAVE GENERALLY TAKEN A BLEND OF THE TWO MODELS ON QPF AMOUNTS/PLACEMENT THROUGH THE PERIOD...WHICH IS IN LINE WITH 21Z SREF. FOR TODAY...THE MODELS ARE INDICATING THE MOISTURE CONVERGENCE WILL WANE THIS MORNING AS MOISTURE TRANSPORT DWINDLES. THIS WILL LEAD TO DECREASING SHRA/TS ACTIVITY LEADING INTO THE MORNING HOURS. MEANWHILE...THE FRONTAL BOUNDARY WILL END UP SOMEWHERE FROM ALONG THE MN/IA BORDER TO ALONG THE WI/IL BORDER. STRENGTHENING LOW PRESSURE OVER THE CENTRAL HIGH PLAINS THIS AFTERNOON WILL ENHANCE THE ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS THE FRONTAL BOUNDARY. MEANWHILE...ML MUCAPE INCREASES TO AROUND 4000J/KG THIS AFTERNOON WITH 0-6KM SHEAR AROUND 40KT. THIS WILL BE ENOUGH FOR PRETTY RAPID THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH THE LIKELIHOOD OF A FEW STORM REACHING SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE LARGE HAIL...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO VICINITY OF THE FRONTAL BOUNDARY WHERE ENHANCED INFLOW/HELICITY WILL EXIST. ALSO A CONCERN WILL BE HEAVY RAINFALL POTENTIAL THIS AFTERNOON THROUGH TONIGHT AS PRECIPITABLE WATER VALUES INCREASE TO AROUND 2 INCHES. RIGHT NOW IT APPEARS THE MAIN THREAT AREA FOR SEVERE/HEAVY RAINFALL POTENTIAL WILL BE ALONG AND SOUTH OF A LINE FROM LAKE CITY MN THROUGH RICHLAND CENTER WI. THE BOUNDARY APPEARS TO GET SHOVED A BIT MORE SOUTH TONIGHT INTO IA/IL WITH HELP FROM MCS ACTIVITY TO THE NORTH OF THE FRONT. MOISTURE TRANSPORT STILL APPEARS TO BE FAIRLY STRONG THROUGH AT LEAST 06Z FOR CONTINUED TS DEVELOPMENT NORTH OF THE FRONTAL BOUNDARY. CONTINUED TRAINING OF THE STORMS FROM NORTHWEST TO SOUTHEAST COULD LAY DOWN A GOOD AMOUNTS OF RAIN FOR SOME LOCALIZED FLOODING OF URBAN AND LOW-LYING AREA. A MID-LEVEL SHORTWAVE WILL THEN PROPAGATE SOUTHEAST ACROSS THE DAKOTAS INTO IA ON FRIDAY. THIS WILL AGAIN ENHANCE THE LIFT ACROSS THE STALLED BOUNDARY FOR MORE SHOWER AND THUNDERSTORMS. BETTER CAPE AND SHEAR/RESULTANT SEVERE STORM POTENTIAL APPEARS TO GET SHIFTED MORE SOUTH INTO CENTRAL IA. THE SHORTWAVE AND SHOWER/THUNDERSTORM COMPLEX EVENTUALLY MOVES SOUTHEAST INTO IL ON SATURDAY. HAVE KEPT A SMALL POP ACROSS FAR SOUTH AS THIS AREA IS TOO CLOSE TO NORTHERN PERIPHERY OF THIS DEPARTING COMPLEX. .LONG TERM...SUNDAY THROUGH WEDNESDAY 00Z 21JUN07 GFS/ECMWF STILL TRENDING TOWARD RIDGE OF HIGH PRESSURE BUILDING ACROSS THE UPPER MIDWEST/UPPER MISSISSIPPI RIVER VALLEY REGION THROUGH MONDAY FOR A PERIOD OF DRY AND WARMER WEATHER. BOTH MODELS CONTINUE TO SHOW A VIGOROUS SHORTWAVE TROUGH/SURFACE COLD FRONT MOVING ACROSS THE AREA TUESDAY/WEDNESDAY TIME FRAME FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. CURRENT EXTENDED GRIDDED DATABASE HAS A GOOD HANDLE ON THIS SO NO CHANGES MADE AT THIS TIME. && .AVIATION... ONGOING CONVECTION ACROSS THE AREA SHOULD DISSIPATE DURING THE MORNING HOURS. REDEVELOPMENT THEN EXPECTED BY THIS AFTERNOON ALONG STALLED FRONTAL BOUNDARY EXTENDING FROM MN/IA BORDER TO THE WI/IL BORDER. DUE TO UNCERTAINTY OF EXACT LOCATION OF STRONGEST STORMS... WILL MAINTAIN MAINLY VFR CONDITIONS TODAY THROUGH TONIGHT AT KRST/KLSE TAF SITES. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1206 PM CDT WED JUN 20 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1206 PM CDT WED JUN 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN TODAY MAY HELP TRIGGER THUNDERSTORMS THIS AFTERNOON AS IT MOVES SOUTHWARD. IF ENOUGH INSTABILITY DEVELOPS...STORMS MAY INITIALLY FORM ALONG AND NORTH OF INTERSTATE 94 BUT MAY BUILD BACK TO THE WEST OR ACTUALLY DEVELOP ACROSS SOUTHERN MINNESOTA TOWARDS EVENING. THE MAIN SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. TIMING STILL LOOKS ON TRACK FOR INITIAL DEVELOPMENT AROUND MID AFTERNOON FROM CENTRAL MINNESOTA INTO NORTH CENTRAL WISCONSIN AND THEN SPREAD SOUTHEAST IN TIME. STORMS COULD AFFECT AREAS CLOSER TO INTERSTATE 90 BY LATE IN THE AFTERNOON OR DURING THE EARLY EVENING HOURS WITH OTHER AREAS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN MORE LIKELY TO SEE ANY STORMS DURING THE EVENING BEFORE STORMS RACE TO THE SOUTHEAST. ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS OF THURSDAY AS ANOTHER THUNDERSTORM COMPLEX MOVES EAST THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER INCLUDING REPORTS OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL LINGER ACROSS THE AREA THROUGH FRIDAY NIGHT. SEVERAL THUNDERSTORM COMPLEXES ARE EXPECTED TO DEVELOP ACROSS THE DAKOTAS AND THEN MOVE EAST THROUGH THE REGION. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF BEING SEVERE BUT EXACT TRACK AND TIMING WILL BE DIFFICULT TO NARROW DOWN INITIALLY. CHECK OUR OUTLOOKS CLOSELY OVER THE NEXT FEW DAYS DURING THIS ACTIVE PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM LATE TONIGHT THROUGH FRIDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 AM HAIL STRUM 44.55N 91.39W
06/21/2007 M1.25 INCH TREMPEALEAU WI LAW ENFORCEMENT
IN ADDITION TO THE HAIL...THE OFFICER ESTIMATED 50 MPH
WINDS
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM HAIL ROCHESTER 44.01N 92.48W
06/21/2007 E0.50 INCH OLMSTED MN BROADCAST MEDIA
KTTC REPORTED PEA TO HALF INCH DIAMETER HAIL
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HAIL ROCHESTER 44.01N 92.48W
06/21/2007 E0.75 INCH OLMSTED MN AMATEUR RADIO
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
326 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM HAIL LAKE CITY 44.45N 92.28W
06/21/2007 M1.00 INCH WABASHA MN LAW ENFORCEMENT
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM HAIL MANTORVILLE 44.07N 92.75W
06/21/2007 M0.75 INCH DODGE MN LAW ENFORCEMENT
&&
BOYNEThe La Crosse radar (KARX), 71 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31642.